Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 69, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 23, 2005, 5:41 PM MDT for Washington County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 5:41 PM MDT (23:41 UTC)
- Expired
- May 23, 2005, 6:22 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:20 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2730 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 232342 SVRBOU COC121-240030- /O.NEW.KBOU.SV.W.0069.050523T2341Z-050524T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 541 PM MDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 630 PM MDT * AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 16 MILES NORTHEAST OF ARICKAREE SCHOOL...OR ABOUT 24 MILES SOUTHEAST OF AKRON...MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THURMAN...ELBA...COPE...ARICKAREE SCHOOL AND ANTON. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4002 10331 3957 10331 3957 10259 4009 10260 $$
3 follow-up statements
000 WWUS55 KBOU 232349 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 548 PM MDT MON MAY 23 2005 COC121-240030- /O.CON.KBOU.SV.W.0069.000000T0000Z-050524T0030Z/ WASHINGTON CO- 548 PM MDT MON MAY 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR SOUTHEASTERN WASHINGTON COUNTY... AT 543 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 16 MILES NORTH OF COPE...OR ABOUT 30 MILES SOUTHEAST OF AKRON. THE STORM WAS NEARLY STATIONARY. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THURMAN...ELBA...COPE...ARICKAREE SCHOOL AND ANTON. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. HAIL UP TO UP TO AN INCH IN DIAMETER HAS BEEN REPORTED 13 MILES EAST OF ELBA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4002 10331 3957 10331 3957 10259 4009 10260 $$
000 WWUS55 KBOU 240011 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 610 PM MDT MON MAY 23 2005 COC121-240030- /O.CON.KBOU.SV.W.0069.000000T0000Z-050524T0030Z/ WASHINGTON CO- 610 PM MDT MON MAY 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR SOUTHEASTERN WASHINGTON COUNTY... AT 609 PM MDT...THE PUBLIC CONTINUED TO REPORT A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 15 MILES NORTHEAST OF ARICKAREE SCHOOL...OR ABOUT 28 MILES SOUTHEAST OF AKRON...MOVING EAST AT 10 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THURMAN...ELBA...COPE...ARICKAREE SCHOOL AND ANTON. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND QUARTER SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 4002 10331 3957 10331 3957 10259 4009 10260 $$
000 WWUS55 KBOU 240022 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 622 PM MDT MON MAY 23 2005 COC121-240032- /O.CAN.KBOU.SV.W.0069.000000T0000Z-050524T0030Z/ WASHINGTON CO- 622 PM MDT MON MAY 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. LAT...LON 4002 10331 3957 10331 3957 10259 4009 10260 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:30 AM MDT, 14 hours 11 minutes earlier.
Area forecast discussion, May 23, 3:30 AM MDT, 14 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 AM MDT TUE MAY 23 2005 .SHORT TERM...A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS TODAY BUT HARD TO TELL JUST HOW THE MESOSCALE FEATURES WILL PLAY OUT THIS AFTERNOON AND EVENING. SURFACE FRONT IS POORLY DEFINED AT PRESENT... A SHALLOW BOUNDARY DROPPED AS FAR SOUTH AS DENVER BUT THIS IS WASHING OUT. RIBBON OF LIFT IS EASY TO FIND WITH THE CLOUD AND SHOWER BAND FROM CENTRAL UTAH ALONG THE NORTHERN COLORADO BORDER. THIS LOOKS TO BE LIFTING SLIGHTLY NORTH AND THE LOW LEVEL WINDS SEEM TO BE RESPONDING TO FOCUS CONVERGENCE UNDER THIS BAND. IF THIS CONTINUES AS I EXPECT IT WILL...THIS WILL BRING EAST TO SOUTHEAST LOW LEVEL WINDS OVER NORTHEAST COLORADO MOST OF THE DAY...KEEPING A MOIST AIRMASS AND ALLOWING THE SUN TO HEAT IT. TEMPS IN THE LOW TO MID 80S WITH DEW POINTS IN THE LOWER 50S LOOKS REASONABLE FOR THE AFTERNOON. THIS GIVES CAPES IN THE 2000-3000 J/KG RANGE. SHEAR INCREASES A BIT WITH TIME...PLENTY FOR TILTING STORMS BUT MARGINAL FOR SUPERCELLS AT FIRST. SHEAR IS ALSO PRETTY LINEAR TO BEGIN WITH...THOUGH HELICITY INCREASES WITH SOUTH WINDS TOWARD THE SOUTHEASTERN PART OF OUR AREA BY EVENING AND ANY STORMS THAT START TO TRACK RIGHT SHOULD GENERATE SUPERCELL DYNAMICS. SO THERE APPEARS TO BE A SUBSTANTIAL THREAT OF LARGE HAIL...WITH A BETTER THREAT OF DAMAGING WINDS AND TORNADOES LATER ON. AS FOR TIMING AND PLACEMENT...FRONTOGENESIS LOOKS TO BE TO OUR NORTH AT FIRST...MODELS WANT TO GENERATE AN AREA OF EAST WINDS AHEAD OF THE FRONT WHICH COMPLICATES THINGS. IF WE HAVE ONE WELL DEFINED FRONT THE FOCUS WILL BE OBVIOUS...SHIFTING FROM THE CHEYENNE RIDGE TOWARD THE SE IN THE LATE AFTERNOON/EVENING. IF THE MODEL WINDS ARE RIGHT...THE STORMS COULD START ABOUT ANYWHERE THOUGH TERRAIN WILL BE MORE LIKELY. SIGNIFICANT WARMING REQUIRED SO PROBABLY NOT MUCH UNTIL MID AFTERNOON...BUT SHORTWAVE ENHANCEMENT NOW AROUND VERNAL UTAH APPEARS TIMED FOR MID AFTERNOON SO THAT POINTS TO MORE OF AN AFTERNOON EVENT. TROUBLES TONIGHT AS THE NAM STAYS DRY AND THE GFS GENERATES A NICE AREA OF OVERRUNNING PRECIPITATION WITH SOME UPSLOPE UNDERNEATH IT AFTER MIDNIGHT. HAVE MY DOUBTS BUT RAISED POPS TONIGHT TO ACCOUNT FOR THIS POSSIBILITY. .LONG TERM...WESTERLY FLOW ALOFT IS EXPECTED WEDNESDAY...THEN NORTHWESTERLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A PRETTY DECENT UPPER TROUGH TO OUR NORTH WILL ALLOW A COLD SURGE AND SOME UPSLOPE TO GET IN HERE BY EARLY WEDNESDAY MORNING. THE QG VERTICAL VELOCITY FIELDS SHOW MAINLY DOWNWARD MOVING AIR FOR THE FORECAST AREA WEDNESDAY...WEDNESDAY NIGHT...AND THURSDAY. THE BOUNDARY LAYER FLOW IS UPSLOPE TO THE DIVIDE ON WEDNESDAY INTO WEDNESDAY EVENING. THEN THE DIURNAL TRENDS TAKE OVER. WEAK EASTERLY FLOW IS PROGGED THURSDAY. MOISTURE-WISE...THE ONLY DECENT MOISTURE IS IN THE LOWER AND MID LEVELS OVER THE PLAINS AND FOOTHILLS THROUGH THE PERIOD. GOOD SATURATION IS PROGGED FORM ABOUT 700 MB AND BLOW ON WEDNESDAY AND WEDNESDAY EVENING. THEN THERE A DECENT BATCH AROUND 700 MB ON THURSDAY. A STRONG CAP IN THE LOWER AND MID LEVELS IS INDICATED ON THE CROSS SECTIONS/SOUNDINGS WEDNESDAY. THERE IS ALSO A PRETTY STRONG MID LEVEL CAP ON THURSDAY. THERE IS VERY LITTLE TO NO CAPE PROGGED LATE DAY WEDNESDAY OR LATE DAY THURSDAY FOR THE FORECAST AREA. THE QPF GRIDS SHOW VERY LIMITED RAINFALL WEDNESDAY AND NEARLY NOTHING ON THURSDAY. WILL GO WITH MINIMAL POPS AT BEST. FOR TEMPERATURES...BOTH MODELS ARE STILL SHOWING A SIGNIFICANT COOL-OFF FOR WEDNESDAYS HIGHS. THE ETA STILL SEEMS TO COOL. ON THURSDAY HIGHS WARM A BIT...BUT STILL BELOW SEASONAL NORMALS. NO CHANGE TO DAYS FRIDAY THROUGH MONDAY. && .BOU...NONE. && GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, May 23, 10:45 AM MDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1045 AM MDT MON MAY 23 2005 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1045 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE EASTERN SLOPES OF THE MOUNTAINS AND SPREAD TO THE EAST OVER THE URBAN CORRIDOR AND HIGH PLAINS DURING THE AFTERNOON. AS THE STORMS MOVE INTO A MORE FAVORABLE ENVIRONMENT TO THE EAST OF THE URBAN CORRIDOR...A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS DURING THE LATE AFTERNOON AND EVENING. ADEQUATE SHEAR WILL BE PRESENT FOR POSSIBLE TORNADO FORMATION. THE STORMS WILL CONTINUE THROUGH THE LATE EVENING NEAR THE NORTHEASTERN BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A GOOD CHANCE OF THUNDERSTORMS IS EXPECTED ON TUESDAY WITH CONDITIONS MORE FAVORABLE FOR SEVERE THUNDERSTORMS OVER MUCH OF NORTHEAST COLORADO. A COOLER AND MORE STABLE AIRMASS WILL BE OVER NORTHEAST COLORADO ON WEDNESDAY BEHIND A COLD FRONT WHICH MAY HINDER THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO THE EVENING. GARD/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:23 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 67 min |
| May 23, 2:33 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 42 min |
| May 23, 3:14 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 21 min |
| May 23, 3:54 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.